Six months ago I found out I had high blood pressure. The nurse kept getting readings of 160/120. It came out of no where. They put me on methyldopa because we were thinking about trying to get pregnant again. The medicine has helped me and my readings are usually around 120/85.
Two days ago, I went to see my regular physician for a new prescription and my BP was 100/72. I was very pleased with this since it normally stayed up around 120/85. Also at that visit, I found out I was pregnant (about 6 weeks). I went to the OBGYN yesterday and he wanted to switch me to Labetalol. So, I had taken my methyldopa that morning, but did NOT take it last night. This morning I took my first Labetalol, 100 mg. After about 2 hours, I didn't feel right. I felt a little dizzy. I read that it could be a side effect. I took my BP and it was 96/53. I was a little concerned. I took it 2 mores times (every 5 minutes) and it remained low. I called the obgyn's office and left a message with the nurse. She told me to not take any medication and continue to monitor my bp. If it starts to get too high again, they will put my back on methyldopa.
Is it normal for Labetalol to work so fast? Could it be I still had some methyldopa in my system from the day before and that made my BP go too low? I took my BP several times since I talked with the nurse and it's slowing going back up. It was 100/73 about an hour ago and now a few minutes ago it was 116/68. I don't know what's stranger...that it dropped so quickly or that it's returning to normal so quickly. Anyone ever experience this?
According to my PDR drug handbook Methyldopa is contraindicated in pregnancy. That's probably why your GYN changed your b/p drug to Labetalol.
Methyldopa effects last 48hrs so no wonder your b/p dropped so much when you took labetalol in the AM.
Labetalol is used in the ER & does work faster than some of the other b/p meds. Food increases the bioavailbilty which means it increases the b/p lowering ability of Labetalol. You need to eat about the same amount of food each time you take the drug.
Your b/p may have gone up so quickly from just a surge of adrenalin from all this uncertainity.
Fam- thanks for your reply. When I found out I had high BP my doctor specifically gave me Methyldopa since I told her I was trying to get pregnant. She said it was ok. Then, when I went to see my OBGYN for a yearly check up he said they would change it to Labetalol if I did get pregnant. So, one month later when I got pregnant, that's what happened.
I did not know how long Methyldopa could stay in the body, but suspected that might have been the problem. I assumed after I went off all BP medicine, that slowly my BP would go up, but it hasn't. Thursday morning was the last time I took any medication and it was 100mg of Labetalol, so it's been 4 days. My BP has been good since then. I go back tomorrow for a BP check and then go back another week later for a full exam and ultrasound.
I will continue to closely monitor my BP. I have read that in some cases a pregnancy can cause a decrease in BP and I'm hoping that's the case here.
I found out I was 2 weeks pregnant in September and on that day, my doctor chagned my blood pressure medicine to Labetalol because its supposed to be safe for pregnancy. It is a beta blocker. In November I misscarried. My doctor told me that the baby simply stopped developing.
Since then, I have not had any luck at getting pregnant again. I am doing research on Labetalol and I read that beta blockers should not be taken during pregnancy because they cause problems with your placenta, growth retardation of the fetus or underactive fetal thyroid. I found that on the New york thyroid center website under Thyroid disease pregnancy and fertility.
Alot of other sites state there is not an issue taking Labetalol with pregnancy, but they also state there have been no test studies on humans.
Are you still taking the Labetalol? Have you had any more issues? I am currently trying to find information out there if it may be somehow keeping me from conceiving this time around. Before I got pregnant before, I was taking Reglan and tried to conceive for a year without luck. All of my doctors told me Reglan was perefectly fine to take and could not be interfering with trying to conceive because it was safe for pregnancy. In August 2011, I finally located some information about Reglan causing infertility. I immedicately stopped taking it on August 23rd and on September 23rd, I found out i was two weeks pregant.
My understanding is that labetalol and methyldopa are commonly used in pregnancy. labetalol has vasodilating properties (alpha blockade) is supposed to not impair placental blood flow (vs. pure beta blockers which vasoconstrict and can cause growth retardation).
I've been on Labetalol for months now and will be trying to conceive in four months or so. I am a little nervous reading about people's stories but my sister had a successful pregnancy on it so we'll see.
Would love to hear more people's stories, opinions, etc.